Albert Einstein Medical Center Philadelphia, PA, United States
Tommy Nguyen, DO1, Shannon Tosounian, DO1, Yogesh K. Govil, MD, FACG2 1Albert Einstein Medical Center, Philadelphia, PA; 2Einstein GI Associates, East Norriton, PA
Introduction: A side effect of opioids is a phenomenon known as opioid-induced constipation (OIC). OIC in its most severe form is associated with the risk of developing ischemic colitis, a process mediated by increased intracolonic pressure from fecal impaction that reduces blood flow. Clostridioides difficile (C. diff) infection is a commonly recognized cause of infectious colitis manifesting primarily as watery diarrhea. We present a patient presenting with constipation and abdominal pain who was found to have both ischemic and infectious colitis.
Case Description/Methods: A 33 year-old male with schizophrenia and opioid abuse presented with constipation for several weeks and abdominal pain. He denied fevers, diarrhea and recent antibiotic use. Vitals were significant for tachycardia but otherwise unremarkable. Physical examination revealed diffuse abdominal tenderness with guarding. Complete blood count, liver tests, and lipase were unremarkable; lactic acid was 10.06 mmol/L. Computerized tomography (CT) of the abdomen demonstrated severe dilatation of colon with large stool burden. Due to concern for ischemic colitis from OIC, patient underwent exploratory laparotomy with right hemicolectomy, end ileostomy and formation of a mucous fistula. Pathology of the colon was consistent with ischemic colitis.
Postoperatively, patient was hemodynamically stable but had fevers, with Tmax 38.9 °C, and new onset diarrhea from his rectum. CT of the abdomen showed dilation of the colon from the mucous fistula to the sigmoid colon and wall thickening. Flexible sigmoidoscopy revealed exudative and erythematous mucosa with pseudomembranes. Stool sample from mucous fistula was positive for C. diff. Patient was treated for C. diff colitis with vancomycin 500 mg every six hours via mucous fistula and intravenous metronidazole.
Discussion: We present a patient with constipation and abdominal pain who was found to have two separate etiologies of colitis. OIC is a known adverse side effect but its more severe form of causing ischemic colitis is uncommon. Interestingly, when our patient developed fevers and diarrhea post operatively, there was no leukocytosis, which is atypical in C. diff colitis. The paradoxical coexistence of these two diagnoses, one which presents with constipation and the other with watery diarrhea, is rare. The complex course of this case should remind providers to remain vigilant for multiple or alternative diagnoses, even if the diagnosis is unlikely.
Figure: Figure 1. (A) CT Abdomen, coronal view, stool filled colon measuring 10.9 cm at the greatest width. (B) Flexible sigmoidoscopy, foley catheter seen within the mucous fistula formed at the splenic flexure. (C) Flexible sigmoidoscopy, distal descending colon with exudative erythematous mucosa with pseudomembranes.
Disclosures: Tommy Nguyen indicated no relevant financial relationships. Shannon Tosounian indicated no relevant financial relationships. Yogesh Govil indicated no relevant financial relationships.
Tommy Nguyen, DO1, Shannon Tosounian, DO1, Yogesh K. Govil, MD, FACG2. P0215 - A Tale of Two Colitides: A Case of Ischemic Colitis Secondary to Opioid-Induced Constipation and Infectious Colitis Due to Clostridioides difficile, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.